Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 18, 2016, 3:41 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 3:41 PM CDT (20:41 UTC)
- Expired
- Aug 18, 2016, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Twin Cities, MN
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:14 PM CDT | TSTM WND GST 59 | 2 Wsw Waseca, MN | REPORTED AT ACQ AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS83 KMPX 182041 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 341 PM CDT THU AUG 18 2016 MNZ084-085-182145- WASECA-STEELE- 341 PM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES... AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...OR 9 MILES SOUTHEAST OF MANKATO...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...OTISCO... LEMOND...CLINTON FALLS...HOPE...BIXBY...OWATONNA AIRPORT... STEELE CENTER AND ALMA CITY. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 46. U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 182. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL MINNESOTA. LAT...LON 4397 9377 4417 9376 4414 9305 4385 9305 TIME...MOT...LOC 2041Z 280DEG 38KT 4409 9382 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:17 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 12:17 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1217 PM CDT THU AUG 18 2016 .UPDATE... Issued at 1218 PM CDT Thu Aug 18 2016 Update to include 18Z Aviation Discussion below. && .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Aug 18 2016 Early morning radar/satellite imagery showed scattered convection across mainly northern North Dakota, with some isolated activity developing in eastern South Dakota. Convection across North Dakota was being fed with a strong low level jet with 85h winds in excess of 40 kts. Further to the south, the low level jet is weaker but the 85/70h theta-e gradient is much more pronounced. In addition, water vapor and regional radar did indicate a weak circulation in central South Dakota which is likely aiding some of the convection in eastern South Dakota. Although the forecast is nearly straight forward with convection likely developing/continuing in west-central/southwest Minnesota this morning /before 9 am/ as both the increasing theta-e advection and weak circulation moves eastward. However, usually by mid/late morning the increasing cap will lead to an overall decrease in the activity. How the North Dakota convection interacts with the South Dakota activity this morning will determine the overall coverage in southern Minnesota, especially along the Minnesota/Iowa border. Further to the north across central Minnesota, the interaction of the outflow boundaries from thunderstorms and the strengthening surface boundary as low pressure begins to intensify in South Dakota, should lead to widespread showers/thunderstorms this morning. As PWATs increase to 1.5 to 1.75", the threat of heavy rainfall and flooding will increase. In addition to the heavy rainfall and other severe weather parameters, based on the frontal boundary location, and if supercell can form, tornadoes are a good possibility along this boundary. See the latest SPC day 1 outlook for more information. Although flooding is becoming a concern, the exact location of where the thunderstorms begin to train/evolve this afternoon/evening, is questionable. Therefore, a flash flood watch will not be issued early this morning. Please see the latest WPC information on the flood threat this morning as the system evolves. Models have most of the precipitation moving east of MPX forecast area late tonight, which is questionable due to the frontal boundary near the area and continued outflow boundary interaction and upper level support. I would not be surprised to see several waves of thunderstorms overnight across the area. Several of the CAMS support the decreasing convection this morning in southern Minnesota, with more development across western Minnesota by the late afternoon. This is highly dependent on how the morning convection evolves and the strengthening cap. Temperatures reflect a warmer bias in southwest Minnesota due to strong mixing and 85h temperatures in the low to mid 20s/C. .LONG TERM...(Friday through Wednesday) Issued at 400 AM CDT Thu Aug 18 2016 Friday and Saturday...This period will commence with a low pressure center nearly atop the Twin Cities metro, with a warm front extending to the NE into N-central WI and a cold front extending SW through N and W IA. Aloft, one relatively weak shortwave axis will be helping slowly nudge the front along while a stronger more stout trough axis will be swinging through eastern MT and the western Dakotas, associated with a deep upper level low spinning through central Canada. Deep moisture will be associated with the front as PWATs increase to around 1.7-1.8 inches. Southerly flow in advance of and along the front will aid in bringing MLCAPE to around 3000 j/kg. The main question going into Friday is if there will be enough energy lagging back with the front to have severe weather potential because the chances for precipitation itself are already high, in the likely to categorical ranges, so it can be said with high certainty that there will be precipitation ongoing at the start of this period. Back to the severe potential, since the front will have made good progress through the coverage area by daybreak, there will be little time for insolation to make a significant impact while the front still lingers in the coverage area. The best potential lies in far southeastern portions of the coverage area where shear will be greatest (bulk shear of 30-40kt) and instability highest. This lines up with the Day 2 Outlook from SPC delineating far SE MN in a Slight Risk. With the strong upper level trough trailing but steadily moving east, showers and storms will last well into Friday night and Saturday, tapering off Saturday night. As for temperatures, the cold frontal passage and the deep trough aloft will bring in a noticeable airmass change to the area. Highs will drop to the 70-80 degree range on Saturday then fall further on Sunday to 65-70 degrees. Humidity levels will also significantly drop off, making for a cool but comfortable weekend with respect to temperatures. Sunday through Wednesday...Cool high pressure will slide across the region for the start of the week, keeping the area dry. However, as a more southerly flow resumes on the backside of the high, temperatures will go on a gradual warming trend through the first half of next week. Highs will climb back to around 80 degrees by midweek. The next weather-making system looks to come Tuesday night into Wednesday in the form of a slow- moving frontal system. Precipitation chances will increase but have capped pops in the chance category at this point. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1218 PM CDT Thu Aug 18 2016 .AVIATION... Several round of showers and thunderstorms will move across the region over the next 24 hours. The main threat is for strong wind, but will likely see impacts outside of that with reduced visibility from heavy rain and low clouds. The storms should shift southeast by morning, but forecast soundings show low level moisture and MVFR/IFR clouds Friday morning. KMSP... There is a long duration of thunder in the Tafs, but that is because the system responsible for the storms is very slow moving. The best chance appears to be later this evening, so have a tempo wi reduced visibility during the period. /OUTLOOK FOR KMSP/ Sat...MVFR with TSRA/RA possible. Winds NNW 10-15 kts. Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts. Mon...VFR. Winds S 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JRB SHORT TERM...JLT LONG TERM...JPC AVIATION...JRB
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 100 PM CDT THU AUG 18 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 100 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS... MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING.
In the hours before
Local storm report, Aug 18, 3:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 3 SSE SLEEPY EYE 44.25N 94.71W
08/18/2016 M53 MPH BROWN MN PUBLIC
REPORTED AT 26227 200TH ST, SLEEPY EYE, MN
AIRPORT.
&&
CARLYONSpecial weather statement, Aug 18, 3:02 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 302 PM CDT THU AUG 18 2016 MNZ070-076-077-182100- DAKOTA-RICE-LE SUEUR- 302 PM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...NORTHERN RICE AND NORTHEASTERN LE SUEUR COUNTIES... AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HEIDELBERG...OR 19 MILES NORTHWEST OF FARIBAULT...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHFIELD...NEW PRAGUE...LONSDALE...MONTGOMERY...WEBSTER...DUNDAS... NERSTRAND...BRIDGEWATER...HEIDELBERG AND VESELI. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 74. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4439 9370 4455 9369 4454 9304 4432 9304 TIME...MOT...LOC 2002Z 275DEG 28KT 4448 9359
Local storm report, Aug 18, 3:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 4 SSE WANDA 44.26N 95.19W
08/18/2016 M1.00 INCH REDWOOD MN TRAINED SPOTTER
.
&&
CARLYONLocal storm report, Aug 18, 3:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG LAKE CRYSTAL 44.10N 94.22W
08/18/2016 BLUE EARTH MN LAW ENFORCEMENT
BRANCHES DOWN AND POWER OUT.
&&
CARLYONLocal storm report, Aug 18, 3:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 SSE WANDA 44.26N 95.19W
08/18/2016 M1.00 INCH REDWOOD MN TRAINED SPOTTER
.
&&
CARLYONSpecial weather statement, Aug 18, 3:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 341 PM CDT THU AUG 18 2016 MNZ084-085-182145- WASECA-STEELE- 341 PM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES... AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...OR 9 MILES SOUTHEAST OF MANKATO...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...OTISCO... LEMOND...CLINTON FALLS...HOPE...BIXBY...OWATONNA AIRPORT... STEELE CENTER AND ALMA CITY. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 46. U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 182. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL MINNESOTA. LAT...LON 4397 9377 4417 9376 4414 9305 4385 9305 TIME...MOT...LOC 2041Z 280DEG 38KT 4409 9382
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:25 AM CDT | River Flood Warning | MPX | Hennepin, Wright | 7 days |
| Aug 18, 1:18 PM CDT | Special Weather Statement | MPX | Redwood | 57 min |
| Aug 18, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 47 min |
| Aug 18, 1:56 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 34 min |
| Aug 18, 2:06 PM CDT | Special Weather Statement | MPX | Renville | 39 min |
| Aug 18, 2:18 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood | 57 min |
| Aug 18, 2:26 PM CDT | Special Weather Statement | MPX | Brown | 49 min |
| Aug 18, 2:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 61 min |
| Aug 18, 3:02 PM CDT | Special Weather Statement | MPX | Rice | 58 min |
| Aug 18, 3:47 PM CDT | Special Weather Statement | MPX | Freeborn | 58 min |
| Aug 18, 3:57 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 63 min |
| Aug 18, 4:09 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 36 min |
| Aug 18, 4:45 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 30 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.